Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 16, NWS Midland/Odessa, TX

September 9, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 9, 2007, 6:40 AM MDT for Lea County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2007, 6:40 AM MDT (12:40 UTC)
Expired
Sep 9, 2007, 10:45 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 165 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 091249
FFWMAF
NMC025-091645-
/X.NEW.KMAF.FF.W.0016.070909T1240Z-070909T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 AM MDT SUN SEP 9 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1045 AM MDT

* AT 635 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN 
  ACROSS MUCH OF LEA COUNTY. FLASH FLOODING WILL BE POSSIBLE...
  ESPECIALLY ACROSS AREAS THAT HAVE RECEIVED RECENT HEAVY RAINFALL.
  RADAR ESTIMATES AS MUCH AS 2 INCHES OF RAIN PER HOUR WILL BE 
  POSSIBLE WITH THIS ACTIVITY AS IT MOVES TO THE EAST AROUND 10 MPH.
  
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATUM...
  CAPROCK...MALJAMAR...LOVINGTON...EUNICE...HOBBS...U.S. HIGHWAY
  62 180 AND STATE HIGHWAY 176.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3355 10369 3355 10307 3201 10307 3203 10370
      3255 10369 3255 10379 3294 10377 3295 10372
TIME...MOT...LOC 1240Z 180DEG 0KT 3263 10326

$$
2 follow-up statements
000 
WGUS74 KMAF 091518
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1012 AM CDT SUN SEP 9 2007

NMC025-091645-
/X.CON.KMAF.FF.W.0016.000000T0000Z-070909T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
912 AM MDT SUN SEP 9 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM MDT FOR LEA
COUNTY...

AT 908 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN 
OVER MUCH OF LEA COUNTY. RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES 
OF RAIN HAS FALLEN OVER PORTIONS OF CENTRAL LEA COUNTY...MAINLY 
ALONG THE U.S. HIGHWAY 62/180 CORRIDOR. ADDITIONAL HEAVY RAIN HAS 
FALLEN ACROSS SOUTHERN LEA COUNTY SOUTH OF HIGHWAY 128 AND EAST OF 
COUNTY ROAD 1. FLASH FLOODING OF DRAWS...BAR DITCHES...AND OTHER LOW 
LYING AREAS IS LIKELY ACROSS CENTRAL LEA COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATUM...  
CAPROCK...MALJAMAR...LOVINGTON...EUNICE...HOBBS...U.S. HIGHWAY
62 180 AND STATE HIGHWAYS 176 AND 238.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3355 10369 3355 10307 3201 10307 3203 10370
      3255 10369 3255 10379 3294 10377 3295 10372
TIME...MOT...LOC 1512Z 180DEG 0KT 3263 10326

$$
000 
WGUS74 KMAF 091637
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1135 AM CDT SUN SEP 9 2007

NMC025-091645-
/X.EXP.KMAF.FF.W.0016.000000T0000Z-070909T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
1035 AM MDT SUN SEP 9 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM MDT FOR LEA
COUNTY...

AT 1035 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD
WEAKENED AND NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3355 10369 3355 10307 3201 10307 3203 10370
      3255 10369 3255 10379 3294 10377 3295 10372
TIME...MOT...LOC 1635Z 180DEG 0KT 3263 10326

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:55 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 9, 2:55 AM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT SUN SEP 9 2007

.DISCUSSION...
A PERSISTENT COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES TO
AFFECT THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHWESTERN
PERMIAN BASIN EARLY THIS MORNING. THE HEAVIEST RAIN OVERNIGHT FELL
ACROSS PORTIONS OF NORTHERN AND CENTRAL LEA COUNTY...WHERE RADAR HAS
ESTIMATED RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES. IR SATELLITE AND
RADAR IMAGERY HAVE SHOWN A SLIGHT WEAKENING OF THIS COMPLEX OVER THE
PAST 30-45 MINUTES...BUT NEW CELLS ARE DEVELOPING ALONG AN OUTFLOW
BOUNDARY ACROSS SOUTHERN LEA AND GAINES COUNTIES. WILL KEEP A HIGH
PROBABILITY OF PRECIPITATION GOING ACROSS THESE LOCATIONS THROUGH
ABOUT 7 AM CDT...OR 6 AM MDT.

A RIDGE OF HIGH PRESSURE ALOFT WILL BE CENTERED ACROSS THE EDWARDS
PLATEAU AND THE BIG BEND REGION OF SOUTHWEST TEXAS TODAY. DESPITE
THE RIDGE...ABUNDANT MID LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS
ALL OF THE FORECAST AREA. THE RICHEST MOISTURE WILL BE LOCATED
ACROSS THE SOUTHEASTERN PLAINS OF NEW MEXICO...THE PERMIAN
BASIN...AND THE GUADALUPE MOUNTAINS/UPPER TRANS PECOS AREAS. A
COMBINATION OF THIS MOISTURE SOURCE...OUTFLOW BOUNDARIES FROM THE
CONVECTION EARLY MORNING THIS MORNING...AND AN OLD FRONTAL BOUNDARY
THAT WILL BE DRAPED ACROSS THE SOUTH PLAINS/NORTHERN PERMIAN BASIN
WILL PROVIDE A FAVORABLE SETUP FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS AGAIN TODAY AND TONIGHT. THE BEST RAIN CHANCES WILL
GENERALLY BE LOCATED ALONG AND NORTH OF INTERSTATE 20. HOWEVER...WE
STILL DO EXPECT ADDITIONAL SCATTERED CONVECTION ACROSS THE DAVIS AND
GLASS MOUNTAINS...AND THE MARFA PLATEAU/PRESIDIO VALLEY AREAS.
RATHER WEAK SHEAR WILL LIMIT THE SEVERE POTENTIAL TODAY...BUT
LOCALIZED HEAVY RAINFALL AND FLASH FLOODING WILL BE A CONCERN
THROUGH TONIGHT...ESPECIALLY ACROSS SOUTHEASTERN NEW MEXICO AND THE
NORTHERN PERMIAN BASIN...WHERE HEAVY RAINS HAVE FALLEN THE PAST FEW
DAYS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST
AREA AGAIN MONDAY AS THE OLD FRONTAL BOUNDARY BECOMES STATIONARY
ACROSS THE PERMIAN BASIN AND THE SOUTHEASTERN NEW MEXICO PLAINS.
AGAIN IT APPEARS THE BEST CHANCES FOR THUNDERSTORM DEVELOPMENT WILL
BE FAVORED ALONG AND NORTH OF THIS FEATURE...I.E. THE PERMIAN BASIN
AND SOUTHEASTERN PLAINS OF NEW MEXICO. RAIN CHANCES WILL INCREASE
FURTHER MONDAY NIGHT AS A STRONGER COLD FRONT AND A POSSIBLE
ASSOCIATED LARGE COMPLEX OF THUNDERSTORMS PLUNGES SOUTHWARD ACROSS
THE FORECAST AREA. HAVE INCREASED RAIN CHANCES INTO THE LIKELY
CATEGORY ACROSS MOST AREAS ALONG AND NORTH OF I-20...WITH 40-50 PCT
COVERAGE ACROSS SOUTHERN AREAS. WIDESPREAD HEAVIER RAINS MAY
ACCOMPANY THE CONVECTIVE COMPLEX MONDAY NIGHT...AND MORE WIDE-SCALE
FLOODING MAY BE OF CONCERN. WILL CONTINUE TO MENTION THIS
POSSIBILITY IN OUR HAZARDOUS WEATHER OUTLOOK PRODUCT.

LINGERING CONVECTION WILL BE POSSIBLE ACROSS NORTHERN AREAS TUESDAY
MORNING...BEFORE THE CONVECTIVE FOCUS SHIFTS ACROSS SOUTHERN AND
SOUTHWESTERN PORTIONS OF THE FORECAST AREA BY TUESDAY AFTERNOON.
OVERALL ONLY MADE MINOR CHANGES TO THE PREVIOUS SET OF TEMPERATURE
GRIDS THROUGH TUESDAY...FOLLOWING TOWARD THE COOLER SIDE OF
GUIDANCE. SINCE OUR FOCUS CONCENTRATED ON WEATHER THROUGH
TUESDAY...NO CHANGES WERE MADE TO THE REST OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              87  68  85  63  /  40  40  50  60
CARLSBAD NM                85  67  87  66  /  40  40  40  60
DRYDEN TX                  93  72  89  70  /  20  20  20  50
FORT STOCKTON TX           92  70  90  67  /  20  20  30  50
GUADALUPE PASS TX          84  63  83  59  /  40  30  40  60
HOBBS NM                   85  65  89  64  /  50  40  40  60
MARFA TX                   85  58  84  61  /  30  20  30  50
MIDLAND INTL AIRPORT TX    89  69  86  65  /  40  40  40  60
ODESSA TX                  89  70  87  65  /  40  40  40  60
WINK TX                    94  73  92  70  /  40  40  40  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

70/21
Hazardous weather outlook, Sep 9, 4:46 AM MDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CDT SUN SEP 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-092000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
546 AM CDT SUN SEP 9 2007 /446 AM MDT SUN SEP 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS...SOME PRODUCING VERY HEAVY RAIN...WILL BE
POSSIBLE TODAY AND TONIGHT OVER ALL OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. THE BEST CHANCES FOR THUNDERSTORMS WILL BE THIS
AFTERNOON AND TONIGHT FROM SOUTHEASTERN NEW MEXICO EAST ACROSS
THE PERMIAN BASIN OF WEST TEXAS. WHILE THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...SMALL HAIL AND WIND GUSTS TO 50 MPH
WILL BE POSSIBLE ALONG WITH FREQUENT LIGHTNING. RAINFALL RATES OF
ONE TO TWO INCHES PER HOUR MAY RESULT IN LOCALIZED FLOODING OF
LOW LYING AREAS...ESPECIALLY ACROSS SOUTHEASTERN NEW MEXICO AND
THE NORTHWESTERN PERMIAN BASIN OF WEST TEXAS WHERE HEAVY RAINS
FELL EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ALONG WITH THE POTENTIAL FOR HEAVY RAINS
WILL REMAIN OVER ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO
MONDAY AND TUESDAY. THE BEST CHANCES FOR THUNDERSTORMS MONDAY WILL
BE OVER SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN OF WEST
TEXAS. LOCALIZED FLOODING WILL BE POSSIBLE OVER THESE AREAS...
WITH THE GREATEST THREAT EXPECTED ACROSS THOSE LOCATIONS THAT
RECEIVED HEAVY RAINS OVER THE PAST FEW DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 9, 1:26 AM MDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 AM CDT SUN SEP 9 2007

NMZ033-TXZ045-090830-
CENTRAL LEA COUNTY-GAINES-
126 AM MDT SUN SEP 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 12 MILES EAST OF
LOVINGTON TO HOBBS TO NEAR HALFWAY AT 226 AM CDT /126 AM MDT/ WILL
MOVE SOUTHEAST AT 15 TO 20 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO NEAR 55 MPH...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING. RAINFALL RATES IN EXCESS OF 2 INCHES
PER HOUR MAY CAUSE FLASH FLOODING.

70
Local storm report, Sep 9, 1:59 AM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 AM CDT SUN SEP 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     FLASH FLOOD      HOBBS                   32.73N 103.16W
09/09/2007                   LEA                NM   LAW ENFORCEMENT

            HOBBS PD REPORTS MANY STREETS IN TOWN IMPASSABLE DUE TO
            HIGH WATER.

&&

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 1:05 AM MDTFlash Flood WarningMAFLea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.